MAUDE Adverse Event Report: STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, RIGHT T2 RECON 9X280 MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, RIGHT T2 RECON 9X280 MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1845-0928S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Discomfort (2330); Nonunion/Delayed-union Bone Fracture (2369); Limb Fracture (4518)
Date of Event 08/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "after treatment of the right femoral intramedullary nail, the patient appeared to be a non-union.First, re-fracture was performed near the distal screw hole.The doctor was watching the place because there was an intramedullary nail.Next, the intramedullary nail was broken in the vicinity." additional information: "the patient remained a non-union and did not have bone fusion." "the patient felt uncomfortable as he went down the stairs on july 31st.After that, he visited the hospital and took an x-ray, which confirmed a fracture in the distal part of the femur and a broken nail." the broken nail was revised with a t2 alpha gt nail.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received t2 recon nail was found to be broken around the distal region (distal hole).The microscopic images indicate this to be a fatigue fracture.The point of origin is clearly visible in the microscopic images.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ formal medical opinion was sought from an experienced independent medical expert as below; ¿the general decision for a long nail in this type of fracture is reasonable.In the ap-view after insertion the reduction looks quite well, but it has not been reduced perfectly as you can see in the axial view.The proximal fragment is tilted anteriorly and there is a fracture gap of at least 2cm.The non-union led to movement at the site of the locking screw and finally the movement led to weakening and breakage of the nail.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused by inadequate repositioning and compression of the fracture site, which led to a non-union.If any further information is provided, the complaint report will be updated.

Brand Name
RECONSTRUCTION NAIL R1.5, TI, RIGHT T2 RECON 9X280 MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10554812
Report Number0009610622-2020-00531
Device Sequence Number11647412
Product Code HSB
UDI-Device Identifier04546540412379
UDI-Public04546540412379
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102992
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Model Number1845-0928S
Device Catalogue Number18450928S
Device Lot NumberK0C1171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer11/12/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;